Naloxone sold over the counter? An article in the San Francisco Chronicle today talked about a new bill that would make the "overdose antidote easier to buy." AB1535 would allow naloxone (brand name Narcan) to be sold without a prescription in California. The idea is to more quickly treat patients of opioid overdoses before they die.
The most common serious opioid overdoses come from heroin, which is a narcotic deemed to have no medicinal use according to the DEA. While heroin might not be medicinal, its cousins are. You might've heard of a few of them: Oxycontin, Vicodin, Norco, methadone, morphine, Percodan, Percocet, Darvon, Darvocet...
The list goes on.
When one overdoses on these opioids, breathing can stop. There are some other physiological signs, but the lack of breathing really gets in the way of living a full and meaningful life. Not every opioid overdose patient stops breathing, but those who do stop often don't start again.
Naloxone makes one breathe again.
It's pretty dramatic. A few seconds after receiving naloxone by injection, overdose patients take a deep breath and wake up, usually with protests of "I didn't take anything" or "I only had a few drinks." For future reference: alcohol kills in a completely different way and naloxone absolutely only works on opioids. It doesn't do jack for anything else.
And therein lies my only concern with this plan.
I don't see a ton of issues with a naloxone autoinjector lying around here and there for the heroin overdose patients to try. Indeed, these folks are professionals and so are their friends. It's entirely probable that they would be able to recognize and reverse the overdose with naloxone.
I am a little concerned about the other use mentioned in the article: prescription overdoses. People who use the medicines I listed above or any of the other countless derivatives might try to have a dose of naloxone around the house just in case. It's not that big of a deal if they're right. Naloxone would certainly fix the problem.
But folks who take these medications rarely take only these medications. And remember: naloxone doesn't do squat for anything that's not an opioid, even the stuff that's mixed with the opioids. Naloxone won't fix the acetaminophen overdose that goes with the Vicodin overdose, even though it will reverse the Vicodin. Once the Vicodin is gone, the acetaminophen will still kill the patient.
Sedatives that aren't opioids won't be reversed, either. So if valium, ambien, alcohol or carisoprodol are the drugs causing the patient not to wake up, giving naloxone will only stall real help.
The article suggests there are only two options: take naloxone immediately at home or wait until the ER, where it might be too late. I suggest there's a third option: Call 911. Ambulances carry naloxone. They have for decades. And, paramedics are trained to recognize the signs and symptoms of an opioid overdose. If the issue is not a opioid overdose, they'll recognize that, too.
And they won't waste time trying naloxone when it's something else, like a stroke.
We teach kids not to get in a car with strangers. We teach them how to answer the door -- or not to -- when we're not home. We teach them to look both ways before crossing the street. We teach them not to play with matches.
That's good, but it's not enough. Your kids need to know more about safety.
What if they do play with matches? Do your kids know what to do if they catch their clothes on fire or burn themselves?
Part of growing up is becoming more independent. Your teenagers probably have cell phones. One of the reasons you purchased it for them was for safety. Did you know there's a difference between calling 911 on a cell phone and calling 911 from your house phone? Your kids need to know what to expect when they dial 911 from their cell phone -- and what will be expected of them.
They should know how to Stop, Drop and Roll if their clothes catch fire and how to treat the burns.
Small kids should know how to protect themselves from stray dogs. Bigger kids are strong enough to do CPR.
Teaching kids to avoid strangers and look both ways are both good starts on being safe, but kids can and should learn a lot more. Empower your youngster to be independent and respond to dangers quickly and decisively. They might even save you some day.
Have you felt tired and couldn't figure out why? How about short of breath or bruising easily?
Anemia is a medical condition related to the lack of a component of blood. In most cases, it's from an iron deficiency. Iron is essential for the body to metabolize oxygen. If you don't have enough, you can't use all the oxygen you inhale.
Iron deficiency also leads to difficulty of creating clots, which means that people with anemia bleed and bruise more than healthy patients.
Anemia can be treated with iron supplements, but only if it's diagnosed. It's important to tell your doctor if you're feeling tired, bruising easily or feeling short of breath for no obvious reason.
News accounts of burn injuries almost always include statements like "more than 30 percent of his body was covered in third degree burns."
What does that mean, exactly?
Burns are complicated. Burn injuries come from lots of different causes: heat, chemicals and the sun are the most common. Regardless of the cause, burns are almost exclusively injuries to the skin.
Determining the extent of a burn injury requires knowing two things: how deep the burn goes and how much of the skin is affected. Figuring out the amount of skin (called the body's surface area or BSA) can be a convoluted process and we'll save that discussion for another day.
Burn depth, on the other hand, is easier to understand and to identify. Skin consists essentially of three layers:
- Epidermis is the outer layer of dying or dead skin cells that provides a barrier to moisture and infection.
- Dermis is the main layer of raw skin that contains all of the parts we associate with skin: hair follicles, nerve endings, sweat and oil glands, etc.
- Subcutaneous is not really skin but is a thin layer of fat tissue we all have, no matter how skinny we are (or aren't).
Burn depth refers to how much of each layer is either damaged or destroyed.
- First degree burns: the top layer (epidermis) is only damaged. The skin turns red, but it stays whole and intact. First degree burns are also known as superficial burns.
- Second degree burns: the middle layer (dermis) is damaged and begins to swell. The epidermis is damaged bad enough to separate from the dermis, which leads to blisters and sometimes leads to the epidermis coming off and leaving raw, weeping skin. Second degree burns are also known as partial thickness burns.
- Third degree burns: the epidermis and dermis are completely destroyed, leaving dead, sometimes charred, tissue behind. The damage extends all the way down to the subcutaneous fat. Third degree burns are also known as full thickness burns.
So, the next time you see a blister after a burn, you'll know you're seeing a second degree, partial thickness burn.
First Aid Phraseology is an occasional look at the common words and phrases used in first aid and emergency medical services. Have a term you'd like to know more about? Email me and I'll touch on it in a future post.